Q: Hypersensitivity to Meds & What Are My Other Options?
Dear Dr. Phelps,
I am a 37-year old woman with Bipolar 1, Most Recent Episode Mixed, Severe
Without Psychotic Features & mild OCD that exacerbates under stress.
I have a hypersensitivity to medications.
I am taking 15 mg Abilify but I am unable to tolerate most of the other
antipsychotics for one reason or another. I also have noticed that I have
started lip smacking on & off throughout the day.
My psychiatrist is having a difficult time finding a mood stabilizer that I can
tolerate. Here is my mood stabilizer history:
DEPAKOTE-polycystic ovary syndrome (PCOS)
LAMICTAL-dangerous rash on face, mouth & other places & it kept coming back
(took 12.5 mg for 3 days before the rash appeared & Lamictal was discontinued)
LITHIUM-lithium-induced chronic interstitial nephritis
TEGRETOL-took Depakote & Tegretol seperately for years, but when they were
combined I got PCOS in one month
TRILEPTAL-alopecia; fatigue; gastritis
TOPAMAX-tolerated at 150 mg or less; efficacy?
Do you think a re-introduction of Lamictal is a reasonable option?
What are my other options?
I have experienced a few years of permanent memory loss from bilateral ECT
treatments. I have been told that unilateral ECT treatments are not an option
because I am already manic & they activate mania.
I have recently read discouraging reports about the efficacy of transcranial
magnetic stimulation (TMS). Although, this would not even be an option for me
until it is FDA approved. NIH performed a gamma knife capsulotomy (frontal
lobectomy) on me at age 30 to treat my OCD & I recently have been diagnosed with
radiation necrosis from the procedure. So, I refuse to opt for experimental
I would truly appreciate your response to my dilemma.
Dear Ms. S.-
As for Lamictal, that sounds like one of the most dangerous versions of the
rash. Knowing just this much, I would be extremely hesitant to consider trying
it again. Unless there were other mitigating circumstances, I doubt that I would
consider it at all.
However, you might talk with your doctor about using metformin to counteract the
tendency of Depakote to cause polycystic ovarian syndrome. As you may know,
metformin is the standard therapy for PCOS, and is often effective in seeming to
reverse the syndrome, at least to the point where women who were unable to
become pregnant due to PCOS did indeed conceive. Here is my
I am glad that you are aware that the motions of your
mouth are concerning. As you probably know, this symptom suggests that use of
other atypical antipsychotics might be a problem. One other anticonvulsant you
might discuss with your doctor is zonisamide. We have very little experience
with it so far, especially in terms of research data (it is generic). There are
a few articles suggesting that it may have some antidepressant effect like
lamotrigine, and I'm not sure how strongly one can rely on it for an anti-manic
effect. However, it does seem to have good data regarding its tendency to cause
weight loss. Unfortunately, it can cause the same skin reaction you got on
lamotrigine, and so there is a very serious risk that you might have such a
reaction again. If you ever have had a rash on a sulfa-based medications such as
an antibiotic like Bactrim, you may not take this medication at all. So it may
not be a candidate.
As you have been through so many of our standard options, and some nonstandard
ones as well, I was slightly encouraged to see that you have been on Depakote
and Tegretol for years, suggesting that they might have been of some benefit to
you, and leaving open the hope that you might be able to salvage this approach
with metformin. Good luck with that.
Published April, 2007